zbMATH — the first resource for mathematics

Travelling waves for the Gross-Pitaevskii equation in dimension larger than two. (English) Zbl 1054.35091
The article deals with the existence of travelling vortex ring solutions
\(\psi(x,t)=U(x_1-Ct, x_2,\dots,x_N)\) of the Gross-Pitaevskii equation \[ i\;\frac{\partial \psi}{\partial t}+\Delta \psi+(1-|\psi|^2)=0\quad (\psi:\mathbb{R}^N\times \mathbb{R}\to\mathbb{C},\quad N\geq 3). \] The equation on \(U\) reads \(iC\partial U/\partial x_1 =\Delta U + (1- | H|^2)U\) and the result is that there exists \(C_0>0\) such that a nontrivial solution \(U_C\) exists if \(0<C<C_0\) with \[ P(U_C)/2\pi \varepsilon^{1-N}\to |\mathbb{B}^{N-1}|,\quad E(U_C)/\pi\varepsilon^{2-N}|\log\varepsilon|\to\| S^{N-2}\| \] if \(C\to 0\), where \(\varepsilon\) is defined by \(C = (N-2)\varepsilon|\log\varepsilon|\). Here \[ E(\psi)=\tfrac12 \int|\nabla\psi|^2 +\tfrac12(1-|\psi|^2)\,dx,\quad P(\psi)=\text{Im}\int\psi\overline{\nabla\psi}\,dx \] are the energy and the momentum. The functional \(F(U) = E(U) - CP(U)\) with his mountain pass critical point are employed.

35Q55 NLS equations (nonlinear Schrödinger equations)
76B47 Vortex flows for incompressible inviscid fluids
37K40 Soliton theory, asymptotic behavior of solutions of infinite-dimensional Hamiltonian systems
Full Text: DOI
[1] G. Alberti, S. Baldo, G. Orlandi, Variational convergence for functionals of Ginzburg-Landau type, Indiana Univ. Math. J., 2004, in press. · Zbl 1160.35013
[2] Almgren, F., Optimal isoperimetric inequalities, Indiana univ. math. J., 35, 3, 451-547, (1986) · Zbl 0585.49030
[3] Bethuel, F.; Brezis, H.; Helein, F., Ginzburg-Landau vortices, (1994), Birkhaüser Boston
[4] Bethuel, F.; Orlandi, G.; Smets, D., Vortex rings for the gross – pitaevskii equation, J. eur. math. soc., 6, 1, 17-94, (2004) · Zbl 1091.35085
[5] Bethuel, F.; Saut, J.-C., Travelling waves for the gross – pitaevskii equation I, Ann. IHP phys. theor., 70, 2, 147-238, (1999) · Zbl 0933.35177
[6] Federer, H., Geometric measure theory, (1969), Springer Berlin · Zbl 0176.00801
[7] Jerrard, R.L.; Soner, H.M., The Jacobian and the ginzburg – landau energy, Calc. var. partial differential equations, 14, 2, 151-191, (2002) · Zbl 1034.35025
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.